February  2013, 7(1): 159-182. doi: 10.3934/ipi.2013.7.159

Inverse problem for a coupled parabolic system with discontinuous conductivities: One-dimensional case

1. 

Aix-Marseille Universite, LATP, Technopôle Château-Gombert, 39, rue F. Joliot Curie, 13453 Marseille Cedex 13, France, France

2. 

Aix-Marseille Universite, CPT, Campus de Luminy, Case 907, 13288 Marseille cedex 9, France

3. 

Department of Applied Physics, University of Eastern Finland, Kuopio campus, P.O.Box 1627, FIN-70211 Kuopio, Finland

Received  March 2012 Revised  November 2012 Published  February 2013

We study the inverse problem of the simultaneous identification of two discontinuous diffusion coefficients for a one-dimensional coupled parabolic system with the observation of only one component. The stability result for the diffusion coefficients is obtained by a Carleman-type estimate. Results from numerical experiments in the one-dimensional case are reported, suggesting that the method makes possible to recover discontinuous diffusion coefficients.
Citation: Michel Cristofol, Patricia Gaitan, Kati Niinimäki, Olivier Poisson. Inverse problem for a coupled parabolic system with discontinuous conductivities: One-dimensional case. Inverse Problems & Imaging, 2013, 7 (1) : 159-182. doi: 10.3934/ipi.2013.7.159
References:
[1]

F. Alvarez, J. Bolte, J. F. Bonnans and F. Silva, Asymptotic expansions for interior penalty solutions of control constrained linear-quadratic problems, Technical Report RR 6863, INRIA, (2009). Google Scholar

[2]

A. Benabdallah, M. Cristofol, P. Gaitan and M. Yamamoto, Inverse problem for a parabolic system with two components by measurements of one component, Applicable Analysis, 88 (2008), 683-709. doi: 10.1080/00036810802555490.  Google Scholar

[3]

A. Benabdallah, M. Cristofol, P. Gaitan and L. de Teresa, A new Carleman inequality for parabolic systems with a single observation and applications, C. R. Math. Acad. Sci. Paris, 348 (2010), 25-29. doi: 10.1016/j.crma.2009.11.001.  Google Scholar

[4]

A. Benabdallah, Y. Dermenjian and J. Le Rousseau, Carleman estimates for the one-dimensional heat equation with a discontinuous coefficient and applications to controllability and a inverse problem, Journal of Mathematical Analysis and Applications, 336 (2007), 865-887. doi: 10.1016/j.jmaa.2007.03.024.  Google Scholar

[5]

A. Benabdallah, P. Gaitan and J. Le Rousseau, Stability of discontinuous diffusion coefficients and initial conditions in an inverse problem for the heat equation, SIAM Journal on Control and Optimization, 46 (2007), 1849-1881. doi: 10.1137/050640047.  Google Scholar

[6]

S. Boyd and L. Vandenberghe, "Convex Optimization," Cambridge University Press, Cambridge, 2004.  Google Scholar

[7]

M. Cristofol, P. Gaitan and H. Ramoul, Inverse problems for a two by two reaction-diffusion system using a carleman estimate with one observation, Inverse Problems, 22 (2006), 1561-1573. doi: 10.1088/0266-5611/22/5/003.  Google Scholar

[8]

M. Cristofol, P. Gaitan, H. Ramoul and M. Yamamoto, Identification of two coefficients with data of one component for a nonlinear parabolic system, Applicable Analysis, (2011), 1-9. Google Scholar

[9]

A. V. Fiacco and G. P. McCormick, "Nonlinear Programming: Sequential Unconstrained Minimization Techniques," John Wiley and Sons, Inc., New York-London-Sydney, 1968.  Google Scholar

[10]

M. Hinze and A. Schiela, Discretization of interior point methods for state constrained elliptic optimal control problems: Optimal error estimates and parameter adjustment, Computational Optimization and Applications, 48 (2010), 581-600. doi: 10.1007/s10589-009-9278-x.  Google Scholar

[11]

V. Kolehmainen, M. Lassas, K. Niinimäki and S. Siltanen, Sparsity-promoting Bayesian inversion, Inverse Problems, 28 (2012), 025005, 28 pp. doi: 10.1088/0266-5611/28/2/025005.  Google Scholar

[12]

O. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural'ceva, "Linear and Quasi-Linear Equations of Parabolic Type," Translations of Mathematical Monographs, 23, AMS, Providence, RI, 1968.  Google Scholar

[13]

J. Le Rousseau and L. Robbiano, Local and global Carleman estimates for parabolic operators with coefficients with jumps at interfaces, Inventiones Mathematicae, 183 (2011), 245-336. doi: 10.1007/s00222-010-0278-3.  Google Scholar

[14]

J.-L. Lions and E. Magenes, "Problèmes aux Limites Non Homogènes et Applications," Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968.  Google Scholar

[15]

S. Mehrotra, On the implementation of a primal-dual interior point method, SIAM Journal on Optimization, 2 (1992), 575-601. doi: 10.1137/0802028.  Google Scholar

[16]

I. Neitzel, U. Prüfert and T. Slawig, Strategies for time-dependent PDE control using an integrated modeling and simulation environment. Part one: problems without inequality constraints, Technical Report 408, Matheon, Berlin, (2007). Google Scholar

[17]

I. Neitzel, U. Prüfert and T. Slawig, Strategies for time-dependent PDE control with inequality constraints using an integrated modeling and simulation environment, Numerical Algorithms, 50 (2008), 241-269. doi: 10.1007/s11075-008-9225-4.  Google Scholar

[18]

J. Nocedal and S. J. Wright, "Numerical Optimization," Second edition, Springer Series in Operations Research and Financial Engineering, Springer, New York, 2006  Google Scholar

[19]

O. Poisson, Uniqueness and Hölder stability of discontinuous diffusion coefficients in three related inverse problems for the heat equation, Inverse Problems, 24 (2008), 025012, 32 pp. doi: 10.1088/0266-5611/24/2/025012.  Google Scholar

[20]

U. Prüfert and F. Tröltzsch, An interior point method for a parabolic optimal control problem with regularized pointwise state constraints, ZAMM Z. Angew. Math. Mech., 87 (2007), 564-589. doi: 10.1002/zamm.200610337.  Google Scholar

[21]

L. Roques and M. Cristofol, The inverse problem of determining several coefficients in a non linear Lotka-Volterra system, Inverse Problems, 28 (2012), 075007, 12 pp. doi: 10.1088/0266-5611/28/7/075007.  Google Scholar

[22]

K. Sakthivel, N. Branibalan, J.-H. Kim and K. Balachandran, Erratum to: Stability of diffusion coefficients in an inverse problem for the lotka-volterra competition system, Acta Applicandae Mathematicae, 111 (2010), 149-152. doi: 10.1007/s10440-010-9570-x.  Google Scholar

[23]

A. Schiela, Barrier methods for optimal control problems with state constraints, SIAM Journal on Optimization, 20 (2009), 1002-1031. doi: 10.1137/070692789.  Google Scholar

[24]

A. Schiela and A. Günther, An interior point algorithm with inexact step computation in function space for state constrained optimal control, Numerische Mathematik, 119 (2011), 373-407. doi: 10.1007/s00211-011-0381-4.  Google Scholar

[25]

A. Schiela and M. Weiser, Superlinear convergence of the control reduced interior point method for PDE constrained optimization, Computational Optimization and Applications, 39 (2008), 369-393. doi: 10.1007/s10589-007-9057-5.  Google Scholar

[26]

M. Ulbrich and S. Ulbrich, Primal-dual interior point methods for PDE-constrained optimization, Mathematical Programming, 117 (2009), 435-485. doi: 10.1007/s10107-007-0168-7.  Google Scholar

[27]

R. J. Vanderbei and D. F. Shanno, An Interior-point algorith for nonconvex nonlinear programming, Computational Optimization and Applications, 13 (1999), 231-252. doi: 10.1023/A:1008677427361.  Google Scholar

[28]

M. Weiser, T. Gänzler and A. Schiela, A control reduced primal interior point method for a class of control constrained optimal control problems, Computational Optimization and Applications, 41 (2008), 127-145. doi: 10.1007/s10589-007-9088-y.  Google Scholar

[29]

S. J. Wright, "Primal-Dual Interior-Point Methods," SIAM, Philadelphia, PA, 1997. doi: 10.1137/1.9781611971453.  Google Scholar

[30]

W. Wollner, A posteriori error estimates for a finite element discretization of interior point methods for an elliptic optimization problem with state constraints, Computational Optimization and Applications, 47 (2010), 133-159. doi: 10.1007/s10589-008-9209-2.  Google Scholar

show all references

References:
[1]

F. Alvarez, J. Bolte, J. F. Bonnans and F. Silva, Asymptotic expansions for interior penalty solutions of control constrained linear-quadratic problems, Technical Report RR 6863, INRIA, (2009). Google Scholar

[2]

A. Benabdallah, M. Cristofol, P. Gaitan and M. Yamamoto, Inverse problem for a parabolic system with two components by measurements of one component, Applicable Analysis, 88 (2008), 683-709. doi: 10.1080/00036810802555490.  Google Scholar

[3]

A. Benabdallah, M. Cristofol, P. Gaitan and L. de Teresa, A new Carleman inequality for parabolic systems with a single observation and applications, C. R. Math. Acad. Sci. Paris, 348 (2010), 25-29. doi: 10.1016/j.crma.2009.11.001.  Google Scholar

[4]

A. Benabdallah, Y. Dermenjian and J. Le Rousseau, Carleman estimates for the one-dimensional heat equation with a discontinuous coefficient and applications to controllability and a inverse problem, Journal of Mathematical Analysis and Applications, 336 (2007), 865-887. doi: 10.1016/j.jmaa.2007.03.024.  Google Scholar

[5]

A. Benabdallah, P. Gaitan and J. Le Rousseau, Stability of discontinuous diffusion coefficients and initial conditions in an inverse problem for the heat equation, SIAM Journal on Control and Optimization, 46 (2007), 1849-1881. doi: 10.1137/050640047.  Google Scholar

[6]

S. Boyd and L. Vandenberghe, "Convex Optimization," Cambridge University Press, Cambridge, 2004.  Google Scholar

[7]

M. Cristofol, P. Gaitan and H. Ramoul, Inverse problems for a two by two reaction-diffusion system using a carleman estimate with one observation, Inverse Problems, 22 (2006), 1561-1573. doi: 10.1088/0266-5611/22/5/003.  Google Scholar

[8]

M. Cristofol, P. Gaitan, H. Ramoul and M. Yamamoto, Identification of two coefficients with data of one component for a nonlinear parabolic system, Applicable Analysis, (2011), 1-9. Google Scholar

[9]

A. V. Fiacco and G. P. McCormick, "Nonlinear Programming: Sequential Unconstrained Minimization Techniques," John Wiley and Sons, Inc., New York-London-Sydney, 1968.  Google Scholar

[10]

M. Hinze and A. Schiela, Discretization of interior point methods for state constrained elliptic optimal control problems: Optimal error estimates and parameter adjustment, Computational Optimization and Applications, 48 (2010), 581-600. doi: 10.1007/s10589-009-9278-x.  Google Scholar

[11]

V. Kolehmainen, M. Lassas, K. Niinimäki and S. Siltanen, Sparsity-promoting Bayesian inversion, Inverse Problems, 28 (2012), 025005, 28 pp. doi: 10.1088/0266-5611/28/2/025005.  Google Scholar

[12]

O. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural'ceva, "Linear and Quasi-Linear Equations of Parabolic Type," Translations of Mathematical Monographs, 23, AMS, Providence, RI, 1968.  Google Scholar

[13]

J. Le Rousseau and L. Robbiano, Local and global Carleman estimates for parabolic operators with coefficients with jumps at interfaces, Inventiones Mathematicae, 183 (2011), 245-336. doi: 10.1007/s00222-010-0278-3.  Google Scholar

[14]

J.-L. Lions and E. Magenes, "Problèmes aux Limites Non Homogènes et Applications," Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968.  Google Scholar

[15]

S. Mehrotra, On the implementation of a primal-dual interior point method, SIAM Journal on Optimization, 2 (1992), 575-601. doi: 10.1137/0802028.  Google Scholar

[16]

I. Neitzel, U. Prüfert and T. Slawig, Strategies for time-dependent PDE control using an integrated modeling and simulation environment. Part one: problems without inequality constraints, Technical Report 408, Matheon, Berlin, (2007). Google Scholar

[17]

I. Neitzel, U. Prüfert and T. Slawig, Strategies for time-dependent PDE control with inequality constraints using an integrated modeling and simulation environment, Numerical Algorithms, 50 (2008), 241-269. doi: 10.1007/s11075-008-9225-4.  Google Scholar

[18]

J. Nocedal and S. J. Wright, "Numerical Optimization," Second edition, Springer Series in Operations Research and Financial Engineering, Springer, New York, 2006  Google Scholar

[19]

O. Poisson, Uniqueness and Hölder stability of discontinuous diffusion coefficients in three related inverse problems for the heat equation, Inverse Problems, 24 (2008), 025012, 32 pp. doi: 10.1088/0266-5611/24/2/025012.  Google Scholar

[20]

U. Prüfert and F. Tröltzsch, An interior point method for a parabolic optimal control problem with regularized pointwise state constraints, ZAMM Z. Angew. Math. Mech., 87 (2007), 564-589. doi: 10.1002/zamm.200610337.  Google Scholar

[21]

L. Roques and M. Cristofol, The inverse problem of determining several coefficients in a non linear Lotka-Volterra system, Inverse Problems, 28 (2012), 075007, 12 pp. doi: 10.1088/0266-5611/28/7/075007.  Google Scholar

[22]

K. Sakthivel, N. Branibalan, J.-H. Kim and K. Balachandran, Erratum to: Stability of diffusion coefficients in an inverse problem for the lotka-volterra competition system, Acta Applicandae Mathematicae, 111 (2010), 149-152. doi: 10.1007/s10440-010-9570-x.  Google Scholar

[23]

A. Schiela, Barrier methods for optimal control problems with state constraints, SIAM Journal on Optimization, 20 (2009), 1002-1031. doi: 10.1137/070692789.  Google Scholar

[24]

A. Schiela and A. Günther, An interior point algorithm with inexact step computation in function space for state constrained optimal control, Numerische Mathematik, 119 (2011), 373-407. doi: 10.1007/s00211-011-0381-4.  Google Scholar

[25]

A. Schiela and M. Weiser, Superlinear convergence of the control reduced interior point method for PDE constrained optimization, Computational Optimization and Applications, 39 (2008), 369-393. doi: 10.1007/s10589-007-9057-5.  Google Scholar

[26]

M. Ulbrich and S. Ulbrich, Primal-dual interior point methods for PDE-constrained optimization, Mathematical Programming, 117 (2009), 435-485. doi: 10.1007/s10107-007-0168-7.  Google Scholar

[27]

R. J. Vanderbei and D. F. Shanno, An Interior-point algorith for nonconvex nonlinear programming, Computational Optimization and Applications, 13 (1999), 231-252. doi: 10.1023/A:1008677427361.  Google Scholar

[28]

M. Weiser, T. Gänzler and A. Schiela, A control reduced primal interior point method for a class of control constrained optimal control problems, Computational Optimization and Applications, 41 (2008), 127-145. doi: 10.1007/s10589-007-9088-y.  Google Scholar

[29]

S. J. Wright, "Primal-Dual Interior-Point Methods," SIAM, Philadelphia, PA, 1997. doi: 10.1137/1.9781611971453.  Google Scholar

[30]

W. Wollner, A posteriori error estimates for a finite element discretization of interior point methods for an elliptic optimization problem with state constraints, Computational Optimization and Applications, 47 (2010), 133-159. doi: 10.1007/s10589-008-9209-2.  Google Scholar

[1]

Yanqin Bai, Pengfei Ma, Jing Zhang. A polynomial-time interior-point method for circular cone programming based on kernel functions. Journal of Industrial & Management Optimization, 2016, 12 (2) : 739-756. doi: 10.3934/jimo.2016.12.739

[2]

Soodabeh Asadi, Hossein Mansouri. A Mehrotra type predictor-corrector interior-point algorithm for linear programming. Numerical Algebra, Control & Optimization, 2019, 9 (2) : 147-156. doi: 10.3934/naco.2019011

[3]

Yanqin Bai, Xuerui Gao, Guoqiang Wang. Primal-dual interior-point algorithms for convex quadratic circular cone optimization. Numerical Algebra, Control & Optimization, 2015, 5 (2) : 211-231. doi: 10.3934/naco.2015.5.211

[4]

Yanqin Bai, Lipu Zhang. A full-Newton step interior-point algorithm for symmetric cone convex quadratic optimization. Journal of Industrial & Management Optimization, 2011, 7 (4) : 891-906. doi: 10.3934/jimo.2011.7.891

[5]

Yu-Hong Dai, Xin-Wei Liu, Jie Sun. A primal-dual interior-point method capable of rapidly detecting infeasibility for nonlinear programs. Journal of Industrial & Management Optimization, 2020, 16 (2) : 1009-1035. doi: 10.3934/jimo.2018190

[6]

Boshi Tian, Xiaoqi Yang, Kaiwen Meng. An interior-point $l_{\frac{1}{2}}$-penalty method for inequality constrained nonlinear optimization. Journal of Industrial & Management Optimization, 2016, 12 (3) : 949-973. doi: 10.3934/jimo.2016.12.949

[7]

Yue Lu, Ying-En Ge, Li-Wei Zhang. An alternating direction method for solving a class of inverse semi-definite quadratic programming problems. Journal of Industrial & Management Optimization, 2016, 12 (1) : 317-336. doi: 10.3934/jimo.2016.12.317

[8]

Xiantao Xiao, Liwei Zhang, Jianzhong Zhang. On convergence of augmented Lagrangian method for inverse semi-definite quadratic programming problems. Journal of Industrial & Management Optimization, 2009, 5 (2) : 319-339. doi: 10.3934/jimo.2009.5.319

[9]

Fang Zeng. Extended sampling method for interior inverse scattering problems. Inverse Problems & Imaging, 2020, 14 (4) : 719-731. doi: 10.3934/ipi.2020033

[10]

Behrouz Kheirfam, Morteza Moslemi. On the extension of an arc-search interior-point algorithm for semidefinite optimization. Numerical Algebra, Control & Optimization, 2018, 8 (2) : 261-275. doi: 10.3934/naco.2018015

[11]

Yanqin Bai, Chuanhao Guo. Doubly nonnegative relaxation method for solving multiple objective quadratic programming problems. Journal of Industrial & Management Optimization, 2014, 10 (2) : 543-556. doi: 10.3934/jimo.2014.10.543

[12]

Mohsen Tadi. A computational method for an inverse problem in a parabolic system. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 205-218. doi: 10.3934/dcdsb.2009.12.205

[13]

Xiaoni Chi, Zhongping Wan, Zijun Hao. A full-modified-Newton step $ O(n) $ infeasible interior-point method for the special weighted linear complementarity problem. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021082

[14]

Behrouz Kheirfam. A full Nesterov-Todd step infeasible interior-point algorithm for symmetric optimization based on a specific kernel function. Numerical Algebra, Control & Optimization, 2013, 3 (4) : 601-614. doi: 10.3934/naco.2013.3.601

[15]

Siqi Li, Weiyi Qian. Analysis of complexity of primal-dual interior-point algorithms based on a new kernel function for linear optimization. Numerical Algebra, Control & Optimization, 2015, 5 (1) : 37-46. doi: 10.3934/naco.2015.5.37

[16]

Yinghong Xu, Lipu Zhang, Jing Zhang. A full-modified-Newton step infeasible interior-point algorithm for linear optimization. Journal of Industrial & Management Optimization, 2016, 12 (1) : 103-116. doi: 10.3934/jimo.2016.12.103

[17]

Liming Sun, Li-Zhi Liao. An interior point continuous path-following trajectory for linear programming. Journal of Industrial & Management Optimization, 2019, 15 (4) : 1517-1534. doi: 10.3934/jimo.2018107

[18]

Fang Zeng, Pablo Suarez, Jiguang Sun. A decomposition method for an interior inverse scattering problem. Inverse Problems & Imaging, 2013, 7 (1) : 291-303. doi: 10.3934/ipi.2013.7.291

[19]

Kaifang Liu, Lunji Song, Shan Zhao. A new over-penalized weak galerkin method. Part Ⅰ: Second-order elliptic problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2411-2428. doi: 10.3934/dcdsb.2020184

[20]

Lunji Song, Wenya Qi, Kaifang Liu, Qingxian Gu. A new over-penalized weak galerkin finite element method. Part Ⅱ: Elliptic interface problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2581-2598. doi: 10.3934/dcdsb.2020196

2020 Impact Factor: 1.639

Metrics

  • PDF downloads (63)
  • HTML views (0)
  • Cited by (7)

[Back to Top]